Washington, 2005

Damaging Winds in Washington, June 21, 2005

June 21, 2005 · NWS OTX · 12 events in 6 counties and zones

On the evening of the 21st, two severe thunderstorm gust fronts moved across eastern Washington. The first one hit between the hours of approximently 5pm PST to around 7pm from northern Spokane County to eastern Stevens and western Pend Orielle Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On the evening of the 21st, two severe thunderstorm gust fronts moved across eastern Washington. The first one hit between the hours of approximently 5pm PST to around 7pm from northern Spokane County to eastern Stevens and western Pend Orielle Counties. Widespread power outages, downed trees and structure damage was caused by the severe thunderstorm wind gusts. In Spokane County, the Spokane International Airport measured sustained winds at 62 mph with a gust to 77 mph. This was the highest wind gust measured on record. There was wind damage to hangers and other structures at the Fairchild Air Force Base. There was widespread structure damage and power outages to the town of Airway Heights. In Pend Orielle County, numerous power outages and downed trees were reported. A barn and a truck were damaged at the Fairgrounds of Newport.The second severe thunderstorm gust front occurred between the hours of 630pm and 815 pm PST. The severe winds first started across Adams and Whitman Counties and moved north to eventually affect southern Pend Orielle and Stevens Counties. In Adams county, the towns of Ritzville and Ralston had downed trees and many power outages with visibilities reduced to a half a mile in blowing dust. In Whitman County, an official weather sensor measured a wind gust to 61 mph. Widespread fallen trees, power outages, fire starts and structure damage were experienced near the towns of Rosalia and St. John. In northeastern Lincoln County, the town of Davenport was especially hard hit. Widespread power outages, fallen trees and some structure damage occurred. In Spokane County, at least 30,000 homes were without power. Many homes and businesses were damaged in the Spokane metro area. There were at least a dozen injuries due to the severe wind. The wind also caused at least a dozen fire starts visibility was reduced to a quarter of a mile at times across Spokane County. Southern Stevens and Pend Orielle Counties were the last to be hit by the second severe thunderstorm wind gust. Many homes were without power along with some damage to structures. there were a few fire starts as well in both counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 21, 4:40 PM PST, 39 minutes earlier.

Area forecast discussion, Jun 21, 4:40 PM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT TUE JUN 21 2005

.SYNOPSIS...THE LOW OFF THE NORTHERN CALIFORNIA COAST WILL CONTINUE
TO MOVE NORTHEAST THIS EVENING AND EXIT THE REGION BY WEDNESDAY
EVENING. THERE WILL BE THUNDERSTORMS WITH THE COLD FRONT THIS
AFTERNOON AND EVENING WITH THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS. COOLER AND UNSETTLED WEATHER CAN BE EXPECTED FOR THE REMAINDER
OF THIS WEEK.

&&

.DISCUSSION...
UPDATE...MADE A QUICK UPDATE TO ADD BLOWING DUST TO THE PALOUSE AND
BASIN ZONES. HIGH BASED THUNDERSTORMS ARE DRIFTING NORTH AND
PRODUCING GUSTY WINDS WITH LITTLE RAIN.

TONIGHT THROUGH FRIDAY...UPPER LEVEL LOW JUST OFF THE NORTHERN
CALIFORNIA COAST IS FINALLY SHOWING SIGNS OF MOVING NORTHEAST TOWARD
OUR REGION THIS AFTERNOON IN RESPONSE OF A STRONG NEGATIVELY TILTED
WAVE ROTATING AROUND THE LOW. WAVE HAS AN ASSOCIATED JET STREAK
MOVING INTO OREGON CURRENTLY. THIS JET IS EVIDENT IN THE LATEST WATER
VAPOR IMAGERY WITH ALSO SOME EXCELLENT DIFLUENCE ALOFT. CURRENT MODEL
SOUNDING FOR OUR AREA HAVE US CAPPED WITH ABOUT 60 TO 100 J/KG
PREVENTING ANY PREMATURE CONVECTION BEFORE THE WAVE LIFTS THIS LID
AND FIRES OFF CONVECTION ACROSS THE SOUTHERN AND WESTERN PORTIONS.
MODEL SOUNDINGS ALSO HAVE AROUND 1500 J/KG WITH THE TEMPERATURES IN
THE LOW 90S AND DEWPOINTS IN THE LOWER 50S. ALL OF THESE
INGREDIENTS POINT TO SOME STORMS HAVING HAIL AND GUSTY
STRONG WINDS WITH THE OUTFLOW. CONVECTION WILL MOVE NORTH AND EAST
WITH THE WAVE LATER ON BEFORE DISSIPATING AFTER 06Z TONIGHT. SURFACE
COLD FRONT WILL MARCH ACROSS THE DISTRICT BETWEEN 00Z AND 04Z
BRINGING LOW LEVEL COLD ADVECTION AND BREEZY CONDITIONS. WE WILL
REMAIN IN THE TROF AFTER THE WAVE MOVES INTO MONTANA BY WEDNESDAY
EVENING...KEEPING US SHOWERY AND COOL INTO FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...LONGWAVE PATTERN EVOLUTION SHOWS A
GRADUAL TRANSITION TO MORE OF A RESOLVED LONGWAVE TROF OVER THIS
PERIOD WITH AN AXIS CENTERED OVER THE WASHINGTON COAST EXTENDING
UPWARD THRU BRITISH COLUMBIA. THIS MAKES SENSE GIVEN HOW THE SOUTHERN
BRANCH OF FLOW OFF THE PACIFIC OPENS UP WHAT IS LEFT OF A STALLED
OFFSHORE CLOSED LOW/TROF AND PUTS IT IN PHASE WITH THE NORTHERN
BRANCH OVER THE WEEKEND. ONE WOULD EXPECT SHORTWAVES TO BE BETTER
RESOLVED AND MORE ENHANCED TRAVELING THROUGH A LONGWAVE TROF OUR OUR
REGION FOR THIS TIME PERIOD. THEREFORE WILL CONTINUE THE PREVIOUS
FORECAST CALLING FOR UNSETTLED CONDITIONS THRU THIS PERIOD AND
FORECAST HIGH TEMPERATURES ON THE COOL SIDE OF NORMAL FOR THIS TIME
OF YEAR.

&&

.AVIATION...A COLD FRONT WILL PUSHING ACROSS ERN WA AND N IDAHO THIS
EVENING WITH A CHANCE OF HIGH BASED CONVECTION WITH POSSIBLE GUSTS
40-45 MPH WITH THE THUNDERSTORMS. BEHIND THE FRONT THE WINDS WILL
SHIFT TO WESTERLY WITH STRONG GUSTS AT TIMES TO 35 MPH. CONDITIONS
ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  77  49  78  48  81 /  30  20  20  10  10  10
COEUR DALENE  57  77  48  78  47  81 /  30  20  20  20  10  20
PULLMAN        54  76  45  74  44  78 /  30  20  20  10  10  10
LEWISTON       61  83  53  83  52  87 /  30  20  20  20  10  10
COLVILLE       53  78  45  79  45  84 /  30  20  20  30  10  20
SANDPOINT      55  77  47  78  46  81 /  30  20  20  30  10  20
KELLOGG        56  77  48  79  46  84 /  30  20  20  30  10  20
MOSES LAKE     62  82  51  82  50  86 /  30  20  10  10   0  10
WENATCHEE      64  79  54  82  54  84 /  30  20  20  10   0  10
OMAK           61  79  48  83  49  87 /  30  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 21, 8:28 AM PST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
928 AM PDT TUE JUN 21 2005

IDZ001>004-026-027-WAZ031>038-041>044-221330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
928 AM PDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A STRONG COLD FRONT IS EXPECTED TO PUSH INTO THE INLAND NORTHWEST
LATER THIS AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
STRONG TO SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
WIND GUSTS IN EXCESS OF 50 MPH. THERE IS ALSO A SMALL RISK OF HAIL
AS LARGE AS ONE INCH.

IN ADDITION...STRONG GUSTY WINDS ARE ANTICIPATED BEHIND THE PASSAGE
OF THE COLD FRONT. AROUND 4 PM...SOUTHWEST TO WEST WINDS OF 20 TO 25
MPH WITH LOCAL GUSTS TO 40 MPH WILL BE POSSIBLE FROM THE WESTERN
PORTIONS OF THE COLUMBIA BASIN AND NEAR WENATCHEE. THESE WINDS WILL
SPREAD ACROSS EASTERN PORTIONS OF THE COLUMBIA BASIN AND INTO THE
SPOKANE AREA AND PALOUSE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Spokane radar (KOTX), 13 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
June 21, 5:19 PM PST
Where
Spokane County, Four Lakes
Measured
77 kt (89 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.567, -117.600

Thunderstorm Wind, Spokane

When
June 21, 5:39 PM PST to 6:45 PM PST
Where
Spokane County, Spokane
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.667, -117.417

Thunderstorm Wind, Pend Oreille

When
June 21, 5:39 PM PST to 6:45 PM PST
Where
Pend Oreille County, Diamond Lake
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.133, -117.183

Thunderstorm Wind, Stevens

When
June 21, 5:39 PM PST to 6:45 PM PST
Where
Stevens County, Tumtum
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.900, -117.683

Thunderstorm Wind, Adams

When
June 21, 6:36 PM PST to 7:30 PM PST
Where
Adams County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.000, -118.633

Thunderstorm Wind, Lincoln

When
June 21, 6:36 PM PST to 7:30 PM PST
Where
Lincoln County, Odessa
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.333, -118.683

Thunderstorm Wind, Spokane

When
June 21, 6:36 PM PST to 7:30 PM PST
Where
Spokane County, Rodna
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.300, -117.200

Thunderstorm Wind, Whitman

When
June 21, 6:36 PM PST to 7:30 PM PST
Where
Whitman County, Revere
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.083, -117.933

Thunderstorm Wind, Lincoln

When
June 21, 7:20 PM PST to 8:15 PM PST
Where
Lincoln County, Bluestem
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.517, -118.133

Thunderstorm Wind, Spokane

When
June 21, 7:20 PM PST to 8:15 PM PST
Where
Spokane County, Spokane
Measured
65 kt (75 mph) estimated gust
Injuries
12 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
47.667, -117.417

Thunderstorm Wind, Pend Oreille

When
June 21, 7:20 PM PST to 8:15 PM PST
Where
Pend Oreille County, Camden
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.050, -117.233

Thunderstorm Wind, Stevens

When
June 21, 7:20 PM PST to 8:15 PM PST
Where
Stevens County, Tumtum
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.900, -117.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456579, 5456580, 5456581, 5456582, 5456583, 5456584, 5456585, 5456586, 5456587, 5456588, 5456589, 5456590.